Hail, Lamb
- When
- April 22, 4:24 PM CST
- Where
- Lamb County, 16.79 mi NNW of Anton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.026, -102.326
A trained spotter reported quarter size hail along US Highway 385 north of Littlefield.
Despite the absence of large scale lift over West Texas, numerous severe thunderstorms were able to form on the afternoon of the 22nd. Strong surface heating existed along and east of a diffuse dryline roughly around the US Highway 385 corridor.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Despite the absence of large scale lift over West Texas, numerous severe thunderstorms were able to form on the afternoon of the 22nd. Strong surface heating existed along and east of a diffuse dryline roughly around the US Highway 385 corridor. Low level moisture return east of the dryline combined with steep mid level lapse rates to create an unstable atmosphere by mid-afternoon. Veering and increasing winds with height allowed some storms to become organized and produced large hail and damaging wind gusts. The initial activity developed over the south-central Texas Panhandle, with additional development farther southwestward into the western South Plains. Large hail up to tennis ball size and gusty outflow winds were common with the strongest storms. One particularly intense storm approached the Matador area (Motley County). This storm was rotating rapidly aloft but never produced a tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 22, 12:46 PM CST, 3 hours 38 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Lubbock TX 146 PM CDT Tue Apr 22 2025 ...New SHORT TERM, LONG TERM... .KEY MESSAGES... - Scattered thunderstorms are expected across much of the forecast area this afternoon through late this evening, with some storms likely becoming severe. - Unsettled pattern continues through Monday with daily chances for thunderstorms (some severe) with beneficial rain. && .SHORT TERM... (This evening through Wednesday) Issued at 146 PM CDT Tue Apr 22 2025 The first focus this afternoon is convective initiation mid to late afternoon. Surface dew points across most of the forecast area have risen into the 50s with a somewhat diffuse dryline having set up near the New Mexico state line. Mixing to the west of the dryline has dried the boundary layer there with dew points in the 30s and 40s. A low level instability axis extends from just east of the dryline, up the Highway 385 corridor to south of Dimmitt where it bends northeastward into the Panhandle, although the best instability (MLCAPE values likely near 1000-1500 J/kg) are located near the southern end of that zone. Some terrain-induced cumulus had begun to form toward the mouth of Palo Duro Canyon. Some hi-res models show this area westward toward the surface trough closer to I- 27 as a potential initiation spot, but another perhaps more significant area would be areas west of Lubbock along the dryline. After initiation there is no significant change in thinking with cold pools from the initial discrete cells likely helping form a more mature MCS that then rolls eastward across the forecast area this evening. Precip chances for tonight have been tailored to that expectation. The focus then shifts to tomorrow afternoon's thunderstorm potential. Low level moisture should increase some over today's values, but some warming aloft suggests CAPE near that of today. Timing and location of initiation, however, is more muddled with potential for lingering surface boundary(-ies) and lingering stratus into afternoon hours possibly resulting in some areas of differential heating. Similar to today, the cap will be weak to nearly-nonexistent, and reaching convective temperatures should result in some convective initiation, especially near any thermal boundaries/gradients to add that little bit of push to get to the LFC. Given the uncertainties will keep PoPs capped at about 40 percent in the pre-00Z time frame. The remaining grid elements look fine from what was initiated by the NBM with only some minor massaging at this time. && .LONG TERM... (Wednesday night through next Monday) Issued at 138 PM CDT Tue Apr 22 2025 Although unusual for April standards, we won't argue with the extended pattern depicting a protracted period of unsettled southwest flow with an open gulf through early next week. With rather meager SW flow in the lower levels, the dryline shouldn't stray too far from eastern NM until a pair of sharper upper troughs kick across the southern Rockies by Mon and Tue and shove it closer or even beyond I-27. Unfortunately, the finer details responsible for precip chances remain a bit murky for Thu and Fri despite a broad moist sector with PWATs of 120 to 150 percent of normal. This lack of focused forcing along with subtle mid-level warming casts doubt on rather generous PoPs Thu and Fri, but considering the potential for lingering outflow boundaries and favorably moist upslope flow these days we'll roll with generic PoPs for most areas although not to the full extent of the bullish NBM. Prospects for severe storms and even some heavy rainfall are valid each day with the latter threat looking more credible by Friday night into early Saturday provided a cold front washes out in/near our CWA and receives added lift from the nocturnal LLJ. Suspect the NAM and to a lesser degree the GFS are more accurate with the earlier Friday FROPA timing, so blended in cooler temps on ENE winds for much of the day with mostly cloudy skies and broad PoPs by Friday night and Saturday. Sunday shows stronger SW flow overspreading the area in response to an upper low curling ENE and out of the Great Basin. This will undoubtedly usher in bigger capping woes for storm chances, but feel 20 PoPs along/east of the dryline are worthwhile. This theme may not change much for Monday as the dryline holds over the Caprock ahead of a digging trough over the Desert Southwest that could spell better PoPs after Monday as it kicks out across the southern plains. && .AVIATION... (18Z TAFS) Issued at 1247 PM CDT Tue Apr 22 2025 VFR conditions will remains through at least mid-afternoon before thunderstorms initiate near the Texas and New Mexico state line. At present, we anticipate a broken to potentially solid squall line will move through all three sites during the evening hours bringing with it a few hours of gusty wind potential. Towards sunrise on Wednesday morning, increasing low level moisture may bring MVFR to IFR stratus into the region for a couple of hours. However, confidence in the manifestation of these clouds is too low to explicitly mention in the TAF at this time. Smooth air will be hard to find down low due to the strong low level thermal profile. Better rides could be evaluable in the upper teens to lower flight levels. Combs && .LUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...07 LONG TERM....93 AVIATION...26
Hazardous Weather Outlook National Weather Service Lubbock TX 315 PM CDT Tue Apr 22 2025 TXZ021>044-232015- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 315 PM CDT Tue Apr 22 2025 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. A Severe Thunderstorm Watch is in effect through 11 PM CDT this evening for the South Plains, Rolling Plains, and the far southern Texas Panhandle. Scattered thunderstorms will develop near the U.S. Highway 385 corridor after 4 PM this afternoon. These storms will then expand in coverage as they move to the east through the evening hours. Some severe storms are likely and will be capable of producing large hail up to golf ball size and damaging wind gusts up to 70 mph. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Daily chances for thunderstorms, including severe weather, will continue each afternoon from Wednesday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
The Lubbock radar (KLBB), 63 km away, was scanning. The volume nearest the first event began at 22:25 UTC.
12 hail, 1 thunderstorm wind. Local standard time, as filed.
A trained spotter reported quarter size hail along US Highway 385 north of Littlefield.
A storm chaser reported two inch size hail north of Brice along Texas State Highway 70. No damage was reported.
A Texas Tech University West Texas mesonet site near Lesley measured severe wind gusts from 1704 CST through 1705 CST. A peak gust of 63 mph was measured at 1704 CST.
A trained spotter reported quarter size hail at the intersection of Farm to Market Road 37 and US Highway 385 north of Littlefield.
A photograph on social media depicted quarter size hail north of Whitharral along US Highway 385.
A photograph on social media depicted ping pong ball size hail south of Fieldton near the intersection of Farm to Market roads 37 and 1072.
Local broadcast media relayed public reports of hail ranging from golf ball to ping pong ball size in Plains.
A public report was received of tennis ball size hail north of Littlefield near the intersection of Farm to Market Road 2197 and US Highway 385. No damage was reported.
A storm chaser reported two inch size hail near the intersection of Farm to Market Roads 213 and 435 southeast of Plains. No damage was reported.
A trained spotter reported golf ball size hail covering Farm to Market Road 54 west of Spade.
Law enforcement in the city of Floydada reported half dollar size hail.
An NWS cooperative weather observer and local broadcast media relayed reports of hail ranging in size from half dollar to golf ball.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1241906, 1241907, 1241908, 1242280, 1242285, 1242287, 1242286, 1242293, 1242289, 1242291, 1242294, 1242296, 1242297.